Alert archive / New Mexico / Flash Flood Watches in 2011

Flash Flood Watch 9, NWS Albuquerque, NM

July 27, 2011

NWS Albuquerque, NM issued this flash flood watch at Jul 27, 2011, 7:37 AM MDT. It took effect at Jul 27, 2011, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2011, 7:37 AM MDT (13:37 UTC)
In effect from
Jul 27, 2011, 12:00 PM MDT
Expired
Jul 27, 2011, 8:04 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WGUS65 KABQ 271337
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
737 AM MDT WED JUL 27 2011

NMZ508-511-512-514-526-527-539-272200-
/O.NEW.KABQ.FF.A.0009.110727T1800Z-110728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
EASTERN LINCOLN COUNTY-
737 AM MDT WED JUL 27 2011

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
  MEXICO...INCLUDING THE FOLLOWING AREAS...EASTERN LINCOLN
  COUNTY...JEMEZ MOUNTAINS...RATON RIDGE/JOHNSON MESA...SOUTH
  CENTRAL MOUNTAINS... SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE
  9500 FEET...SOUTHWEST MOUNTAINS AND WEST SLOPES SANGRE DE CRISTO
  MOUNTAINS.

* FROM NOON MDT TODAY THROUGH THIS EVENING

* SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
  AND EVENING WITHIN A MOIST AND UNSTABLE ENVIRONMENT. RAINFALL
  RATES OF ONE HALF TO ONE AND A HALF INCHES PER HOUR ARE POSSIBLE
  FROM THE STRONGER STORMS. THE SLOW STORM MOTION WILL INCREASE
  THE POTENTIAL FOR FLASH FLOODING. 

* FLASH FLOODING AND DEBRIS FLOWS WILL BE A PARTICULAR CONCERN ON
  RECENT BURN SCARS. THIS INCLUDES THE DONALDSON...WHITE...
  WALLOW...MILLER...LAS CONCHAS...PACHECO...OSHA AND TRACK BURN
  SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$

34
2 follow-up statements
668 
WGUS65 KABQ 272135
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
335 PM MDT WED JUL 27 2011

NMZ508-511-512-514-526-527-539-280300-
/O.CON.KABQ.FF.A.0009.000000T0000Z-110728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
EASTERN LINCOLN COUNTY-
335 PM MDT WED JUL 27 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH AND CENTRAL NEW MEXICO...INCLUDING THE 
  FOLLOWING AREAS...EASTERN LINCOLN COUNTY...JEMEZ MOUNTAINS... 
  RATON RIDGE/JOHNSON MESA...SOUTH CENTRAL MOUNTAINS...SOUTHERN 
  SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET...SOUTHWEST MOUNTAINS 
  AND WEST SLOPES SANGRE DE CRISTO MOUNTAINS. 

* UNTIL 9 PM MDT THIS EVENING.

* SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
  WITHIN A MOIST AND UNSTABLE ENVIRONMENT. RAINFALL RATES OF ONE
  HALF TO ONE AND A HALF INCHES PER HOUR ARE POSSIBLE FROM THE
  STRONGER STORMS. THE SLOW STORM MOTION WILL INCREASE THE
  POTENTIAL FOR FLASH FLOODING.

* FLASH FLOODING AND DEBRIS FLOWS WILL BE A PARTICULAR CONCERN ON 
  RECENT BURN SCARS. THIS INCLUDES THE DONALDSON...WHITE... 
  WALLOW...MILLER...LAS CONCHAS...PACHECO...OSHA AND TRACK BURN 
  SCARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$
665 
WGUS65 KABQ 280204
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
804 PM MDT WED JUL 27 2011

NMZ508-511-512-514-526-527-539-280315-
/O.CAN.KABQ.FF.A.0009.000000T0000Z-110728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
EASTERN LINCOLN COUNTY-
804 PM MDT WED JUL 27 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
MEXICO HAS BEEN CANCELLED. 

$$

GUYER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 3:15 AM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 3:15 AM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MDT WED JUL 27 2011

.DISCUSSION...
TYPICAL SUMMER TIME CHALLENGES THIS FORECAST PACKAGE WITH EXTENT
OF CONVECTION THE MAIN ISSUE EACH DAY...COMPLICATED BY A COUPLE
OF EASTERLY WAVES AND A WIND SHIFT IN THE NE.

SHORT WAVE THAT ENHANCED CONVECTION OVER THE W TUE IS ENTERING CO
THIS AM...BUT STILL MAY HAVE SOME INFLUENCE TODAY OVER THE SANGRES
AND FAR NE. OTHERWISE RECYCLE MODE TODAY WITH BEST CHANCES AND
COVERAGE OVER THE W AND N...LEAST IN THE SE WHICH IS CLOSEST TO
UPPER HIGH AND STEERING FLOW NOT FAVORABLE. THE FAR NW MAY BE LESS
ACTIVE AS WELL TODAY WITH DRIER AIR ALOFT SNEAKING IN. RELATIVELY
SLOW MOVEMENT OF STORMS ALONG WITH PLENTY OF MOISTURE AND DECENT
INSTABILITY WILL MEAN LOCALLY HEAVY RAIN AND POTENTIAL FOR SOME
FLOODING. WILL ISSUE FLASH FLOOD WATCH FOR BURN SCAR AREAS FROM
NOON TO 9 PM.

FOCUS FOR THU LOOKS TO BE THE NE WHERE A WIND SHIFT...MORE FROM
CO OUTFLOW BOUNDARIES THAN A TRUE BACK DOOR COLD FRONT...LOOKS TO
MOVE IN DURING THE DAY. INCREASED MOISTURE AND UPSLOPE FLOW ALONG
WITH CLOSE PROXIMITY TO THE UPPER HIGH...COULD RESULT IN SLOW
MOVING...HEAVY RAINERS OVER THIS REGION AND FLASH FLOOD CONCERNS.
WILL TAKE A CLOSER LOOK AT THIS AREA EARLY THU AM. A BIT MORE
DRYING INTO THE FAR NW THU OTHERWISE ACTIVE OVER THE W AND CNTRL
ZONES...LEAST ACTIVE AGAIN IN THE SE.

ATTENTION FRI TO BE FOCUSED ON ERLY WAVE APPROACHING SE NM...MOVING
ACROSS SRN NM FRI NIGHT AND WRN NM/ERN AZ SAT. COULD SEE AN UPTICK
IN CONVECTION OVER SC AND WRN AREAS DURING THIS PERIOD. ABUNDANT
MOISTURE LINGERING OVER THE NE FRI COULD MEAN ANOTHER ACTIVE DAY
THERE AS WELL.

ANOTHER ERLY WAVE FORECAST BY THE GFS TO IMPACT NM SUN. HIGH
PRESSURE ALOFT MOVES BACK TOWARD NM EARLY NEXT WEEK...WITH BEST
CHANCES FOR CONVECTION IN THE W AND LEAST IN THE E. CHJ

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND 18Z OVER THE
MTNS...BEFORE SHIFTING ONTO LOWER ELEVATIONS AND BECOMING MORE
WIDESPREAD. HOWEVER...DRIER AIR MOVING INTO NW NM WILL LIMIT TSTM
CHANCES THERE. BETTER CHANCES EXIST TODAY FOR STORMS TO AFFECT
EASTERN NM NEAR OR AFTER 00Z. WIND GUSTS NEAR 40KTS AND BRIEF MVFR
CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGEST STORMS. STORMS
WILL LINGER INTO THE EVENING HOURS...THOUGH IN GENERAL...WILL
GRADUALLY DIMINISH IN COVERAGE AND INTENSITY AFTER 03Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 34

&&

.FIRE WEATHER...
YESTERDAYS UPPER LEVEL WAVE COMBINED WITH ABUNDANT MOISTURE BROUGHT
WIDESPREAD RAINS TO WESTERN AND CENTRAL NM.  THIS HAS RESULTED IN
GOOD TO EXCELLENT RELATIVE HUMIDITY RECOVERIES ACROSS THIS AREAS
THIS MORNING.  FAIR RECOVERIES HAVE BEEN NOTED ACROSS THE EAST. THIS
UPPER LEVEL WAVE WILL SKIRT NORTHERN NM TODAY AS IT CONTINUES TO
ROUND THE UPPER HIGH. THIS MAY ENHANCE THE POTENTIAL FOR WETTING
RAINS ACROSS THE NORTH...HOWEVER...OVERALL...THE MOISTURE PLUME WILL
NOT BE AS WELL-DEFINED TODAY.  DRIER AIR MOVING INTO NW NM WILL
LIMIT THUNDERSTORM CHANCES THERE...BUT A BETTER CHANCE EXISTS FOR
THE EASTERN PLAINS TO SEE SOME PRECIPITATION TODAY...THOUGH LIKELY
SPOTTY AT BEST. STORM MOTION WILL LIKELY BE A BIT SLOWER THAN
YESTERDAY.  MOTION WILL GENERALLY BE WEST OR NORTHWESTERLY ACROSS
THE WESTERN HALF OF THE STATE...AND WEST OR SWLY ACROSS THE EAST.
THE SLOW STORM MOTION WILL AGAIN SPELL THE THREAT FOR LOCALLY HEAVY
RAIN AND FLOODING. MAIN CONCERN FOR FLOODING CONTINUES TO BE OVER
BURN SCARS.

RELATIVE HUMIDITY RECOVERIES TONIGHT WILL AGAIN BE GOOD TO EXCELLENT
IN AREAS THAT RECEIVE RAIN.  RECOVERIES WILL NOT BE QUITE AS HIGH IN
THE FAR NORTHWEST AS THIS MORNINGS RECOVERIES DUE TO THE DRIER AIR
MOVING INTO THE AREA.

DRY AIR CONTINUES TO SLOWLY ADVANCE SOUTHEASTWARD ACROSS NW NM ON
THURSDAY...LIMITING CONVECTION IN THOSE AREAS. HOWEVER A REMNANT
OUTFLOW BOUNDARY ACROSS THE NORTHEAST WILL BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT.  GIVEN THE CONTINUED WEAK OR NEAR ZERO
UPPER LEVEL FLOW OVER THIS AREA...STORMS THAT FORM WILL MOVE LITTLE
AND MAY RESULT IN SIGNIFICANT WETTING RAINS AND FLOODING.
ELSEWHERE...MOISTURE RECYCLING WILL RESULT IN SCATTERED COVERAGE OF
STORMS OVER THE HIGHER TERRAIN.  REMNANT OUTFLOW BOUNDARIES FROM
THURSDAYS STORMS MAY SET THE STAGE ACROSS THE EAST ON FRIDAY FOR
ADDITIONAL STORMS.  MOISTURE RECYCLING AND SLOW STORM MOTIONS WILL
CONTINUE ELSEWHERE.

UPPER LEVEL HIGH WILL REMAIN TO THE EAST OVER THE WEEKEND...ALLOWING
FOR SOUTH TO SOUTHEASTERLY FLOW ACROSS THE STATE.  MORE STABLE AIR
WILL MOVE INTO THE SOUTHEAST/EAST...NUDGING A BIT FURTHER WEST EACH
DAY...THUS THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE
ACROSS THE NORTH AND WEST OVER THE WEEKEND.

AN EASTERLY WAVE ORIGINATING FROM THE GULF OF MEXICO MAY ROUND THE
UPPER HIGH AND BEGIN TO IMPACT THE STATE LATE SUNDAY OR...MORE
LIKELY...ON MONDAY.  THUS...EXPECT STORM COVERAGE TO RAMP UP ON
MONDAY WITH THE ADDITIONAL MOISTURE AND INSTABILITY.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  89  63  92  64 /  20  20  20  20
DULCE...........................  85  53  87  54 /  40  40  40  40
CUBA............................  83  56  87  56 /  40  40  40  40
GALLUP..........................  84  58  88  59 /  30  30  20  30
EL MORRO........................  80  53  83  54 /  40  40  30  40
GRANTS..........................  85  57  88  58 /  40  40  30  30
QUEMADO.........................  82  57  86  58 /  40  40  40  40
GLENWOOD........................  92  64  93  64 /  40  50  30  30
CHAMA...........................  81  49  82  50 /  50  50  40  40
LOS ALAMOS......................  86  59  86  61 /  30  40  30  30
PECOS...........................  83  57  85  58 /  30  30  40  40
CERRO/QUESTA....................  84  52  84  51 /  40  40  30  30
RED RIVER.......................  78  49  76  46 /  50  50  50  50
ANGEL FIRE......................  79  47  78  46 /  50  50  40  40
TAOS............................  86  54  87  55 /  40  40  30  30
MORA............................  85  55  82  53 /  40  40  50  50
ESPANOLA........................  89  59  91  59 /  30  30  20  30
SANTA FE........................  88  59  88  61 /  30  30  30  30
SANTA FE AIRPORT................  90  62  92  63 /  20  30  30  30
ALBUQUERQUE FOOTHILLS...........  89  66  91  65 /  20  30  20  30
ALBUQUERQUE HEIGHTS.............  91  70  93  71 /  10  20  20  30
ALBUQUERQUE VALLEY..............  93  67  95  68 /  10  20  20  30
ALBUQUERQUE WEST MESA...........  92  68  95  68 /  20  30  20  30
LOS LUNAS.......................  94  66  94  66 /  10  20  20  30
RIO RANCHO......................  92  68  94  67 /  20  30  20  30
SOCORRO.........................  94  68  96  66 /  10  20  20  30
SANDIA PARK/CEDAR CREST.........  83  60  85  58 /  20  30  40  40
TIJERAS.........................  90  62  91  61 /  20  30  30  30
MORIARTY/ESTANCIA...............  88  59  90  57 /  20  30  40  40
CLINES CORNERS..................  87  62  88  61 /  20  30  40  40
GRAN QUIVIRA....................  90  63  91  62 /  20  20  40  40
CARRIZOZO.......................  91  64  93  64 /  20  20  30  30
RUIDOSO.........................  84  60  83  58 /  30  20  40  40
CAPULIN.........................  89  59  87  58 /  30  40  40  50
RATON...........................  92  59  88  59 /  40  40  40  50
SPRINGER........................  94  61  89  60 /  30  30  40  50
LAS VEGAS.......................  89  60  88  58 /  30  30  40  40
CLAYTON.........................  99  67  95  66 /  10  30  30  40
ROY.............................  97  66  92  64 /  20  30  30  40
CONCHAS.........................  99  70  98  70 /  10  30  30  30
SANTA ROSA......................  98  69  97  67 /  10  30  30  30
TUCUMCARI....................... 103  70  99  69 /  10  20  20  30
CLOVIS..........................  99  68  97  67 /   5  10  10  20
PORTALES........................ 100  69  98  69 /   5  10  10  20
FORT SUMNER.....................  99  71  98  70 /  10  20  20  30
ROSWELL......................... 102  73 100  71 /   5  10  10  20
PICACHO.........................  94  66  94  64 /  20  30  30  30
ELK.............................  86  61  87  59 /  30  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR THE
FOLLOWING ZONES...NMZ508-511-512-514-526-527-539.

&&

40/34
Hazardous weather outlook, Jul 27, 5:37 AM MDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT WED JUL 27 2011

NMZ501>540-281200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
537 AM MDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL FROM THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CREATE AREAS OF FLASH FLOODING OVER AND NEAR RECENT BURN SCARS.
ELSEWHERE ACROSS NORTHERN AND CENTRAL NEW MEXICO...SCATTERED STORMS
MAY PRODUCE LOCALIZED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED...THUNDERSTORMS WILL DEVELOP EACH DAY AND MAY PRODUCE
LOCALIZED HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY OVER THE
RECENT BURN SCARS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:08 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval112 min
Jul 26, 6:25 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 26, 6:43 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 27, 3:50 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval115 min
Jul 27, 4:04 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval116 min

Nearby

Flash Flood Watches in New Mexico, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.